Ecstasy Withdrawal Symptoms & Detox

Ecstasy in it’s purest form is not habit-forming on its own. When other substances like cocaine, heroin, or amphetamines are added, users may be struggling with multiple addictions and more severe long- and short-term consequences. Stopping the drug after long-term or heavy use leads to withdrawal from ecstasy that can become severe enough to cause extreme discomfort and relapse.

More About Ecstasy Abuse

Dealing With Ecstasy Addiction and Withdrawal

Ecstasy, which is also known as MDMA or Molly and other street names, is very habit-forming due to the pleasurable effects people feel when taking the drug. Often, it’s mixed with other, physically addictive drugs and harmful additives. Since the drug is usually taken with alcohol, this compounds┬áthe feelings of emptiness, depletion, and depression between uses.

Withdrawal from ecstasy can be painful and psychologically damaging.

That’s why ecstasy treatment should begin with supervised detox and finish with therapy that includes group support to promote recovery. Aftercare is also important to prevent relapse and encourage lasting rehabilitation.

Factors That Effect Ecstasy Withdrawal

The euphoric feelings of taking ecstasy are addictive. The drug causes an increase in the chemicals that promote feelings of well-being, trust, and closeness with others. Taking ecstasy disrupts normal brain activity, and habitual use leads to severe, long-term brain dysfunction. According to research and reporting by the National Institute on Drug Abuse (NIDA), it may be physically addictive as well.

The main signs of withdrawal are psychological symptoms like chronic anxiety and depression because the brain becomes accustomed to artificial stimulation to feel happy and secure. However, physical symptoms like fatigue, sleep disturbances, and loss of appetite are possible if the abuse was severe and ongoing.

Research indicates that 43 percent of regular users surveyed display the symptoms of dependence. Withdrawal symptoms are different for each person, and there are several factors that can influence the length and severity. These include:

  • Degree of dependence
  • Frequency of use
  • Age at onset of use
  • Conditions like underlying mental health problems or multiple addictions
  • Metabolism and physical health

Ecstasy Withdrawal Symptoms

In the aftermath of ecstasy use, symptoms like depression and fatigue are typical. These can last for up to a week after the last dose. When dependence or addiction is present, the symptoms are more severe and prolonged.

Symptoms can be mild to severe and debilitating, and they include:

  • Chronic fatigue
  • Insomnia
  • Decreased appetite
  • Attention and memory problems
  • Irritability and mood swings
  • Hostile behavior and paranoia
  • Depersonalization
  • Decreased interest in sex
  • Lack of coordination and motor control
  • Confusion
  • Hallucinations

According to a report on the long-term implications of ecstasy use, a publication called Clinical Correlations found that severe, irreversible cognitive impairment can result. This will affect the ability to reason and process information, and it diminishes problem-solving skills. It also reduces emotional intelligence and impulse control.

Are you ready to get help?

If you’re ready to take the first step toward finding recovery, contact Stepping Stone Center for Recovery today. Our addiction specialist can answer any questions regarding our program and the treatment options that are available to you.

CALL NOW

Hidden Dangers of Ecstasy Abuse and Withdrawal

The sudden drop in serotonin, dopamine, and norepinephrine levels causes a shock to the system. When the brain becomes dependent on drugs to release chemicals that control vital functions like heart rate and blood pressure, it can cause health problems. The bigger problem is with how the brain works to control emotions and impulses.

According to the Drug Abuse Awareness Network (DAWN), more than 250,000 people are treated in emergency rooms for ecstasy-related complications or injuries. Many of these admissions are due to physical problems like heat stroke and severe dehydration. However, chronic use that depletes serotonin levels, when combined with the use of prescription serotonin reuptake inhibitors (SSRIs) increases the chances of developing a condition called severe serotonin syndrome.

Since SSRIs are the most common type of depression medication, consequences can be severe. This information, released by the International Journal of Adolescent Medicine and Health, concludes that the condition can be life-threatening.

Symptoms can present within hours of taking a drug or increasing the dosage of a current drug. If any of the following signs are present in someone taking ecstasy and medication to treat depression, seek immediate medical attention:

  • Muscle twitching or rigidity
  • Rapid or irregular heartbeat
  • High blood pressure
  • Sweating, shivering, and goosebumps
  • Diarrhea
  • Confusion
  • High fever
  • Seizures
  • Loss of consciousness

Ecstasy Withdrawal Timeline

The effects of ecstasy last for about six hours, but users have a habit of “stacking” doses, meaning they take another hit as the effects of the previous dose begin to wear off. This can delay the onset of withdrawal as well as multiplying the symptoms. Once the drug is discontinued completely, the first signs of withdrawal appear within 12 hours.

The duration, severity, and overall timeline of ecstasy withdrawal depend on the length of use, other substances involved, and the person taking the drug. Here’s what can be expected during ecstasy detox and withdrawal:

What to Expect From Ecstasy Detox and Treatment

Unless there are concurrent health problems, ecstasy detox mainly involves addressing psychological symptoms during the initial withdrawal phase. Treatment can be performed by entering a residential treatment facility or as an outpatient. Due to the onset of depression and other psychological symptoms, the initial detox and withdrawal are better handled under a doctor’s supervision. This is the best way to deal with the possibility of self-harm and suicidal thoughts or behaviors.

Most drug rehabilitation experts recommend a 90-day ecstasy treatment program regardless of whether it’s inpatient or an intensive outpatient program (IOP). This will allow enough time to detox from the drug, address underlying issues, and develop skills to cope with pressure and temptation to use in the future. Behavioral therapy can help the patient learn what triggers them and change destructive patterns of behavior. Ongoing aftercare that includes peer and family support will help prevent relapse.